Alert archive / Florida / Special Marine Warnings in 2025

Special Marine Warning 310, NWS Key West, FL

September 9, 2025

NWS Key West, FL issued this special marine warning at Sep 9, 2025, 5:43 PM EDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2025, 5:43 PM EDT (21:43 UTC)
Expired
Sep 9, 2025, 6:15 PM EDT
In force
32 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 68 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KNQX), launched 12:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2025-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2025-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WHUS52 KKEY 092143
SMWKEY
GMZ032-092215-
/O.NEW.KKEY.MA.W.0310.250909T2143Z-250909T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
543 PM EDT Tue Sep 9 2025

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Bayside and Gulf side from Craig Key to west end of Seven Mile
  Bridge...

* Until 615 PM EDT.

* At 543 PM EDT, a strong thunderstorm was located 12 nm southwest of
  Middle Cape Sable, or 12 nm southwest of East Cape Sable. The
  strong thunderstorm was nearly stationary.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2502 8111 2493 8132 2502 8140 2511 8132
      2512 8119
TIME...MOT...LOC 2143Z 232DEG 5KT 2500 8128 

HAIL...0.00IN
WIND...>34KTS

$$

AJP
1 follow-up statement
484 
FZUS72 KKEY 092214
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
614 PM EDT Tue Sep 9 2025

GMZ032-092224-
/O.EXP.KKEY.MA.W.0310.000000T0000Z-250909T2215Z/
614 PM EDT Tue Sep 9 2025

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 615 PM EDT...

The affected areas were... 
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

&&

LAT...LON 2502 8111 2493 8132 2502 8140 2511 8132
      2512 8119
TIME...MOT...LOC 2214Z 232DEG 5KT 2502 8124 

$$

AJP

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Sep 9, 1:30 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 9, 1:30 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Key West FL
130 PM EDT Tue Sep 9 2025

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Tue Sep 9 2025
VFR conditions will prevail at both EYW and MTH through the TAF
period. Shower activity will wax and wane in the waters
surrounding the Keys but for the time being are not expected to
impact either terminal, therefore VCSH is not included. Near
surface winds are south to southwest at near 5 knots.

&&

.PREVIOUS DISCUSSION...
Issued at 1202 PM EDT Tue Sep 9 2025
Showers have been waxing and waning across the Florida Keys
throughout the morning. Currently the majority of the convection
is in the nearshore waters of the Middle and Upper Keys producing
radar estimates of around half an inch of rainfall in portions of
the Middle Keys. Temperatures along the island chain are in the
upper 80s with winds across the Reef at 5 to 10 knots. Another day
of pulse-like convection is expected where things pop up then
fall apart as it gets just tall enough to produce some lightning.
Outside of convection winds will stay light in the south to
southwest direction. No changes were necessary to the current
forecast package as things as expected to be very similar to
yesterday.

&&

.FORECAST...
Issued at 430 AM EDT Tue Sep 9 2025
Broad mid to upper level troughing blanketing eastern North
America reaches southward into the Gulf this morning. With that
said, a shortwave trough is lifting out across New England and is
yanking out the eastern half of a persistent surface trough
straddling the Florida Peninsula. At least for today, the western
half of this trough will remain balled up in the eastern Gulf and
contribute to a moist and confluent zone across Florida and the
Keys. Support aloft is expected to be neutral. With that said,
some guidance suggests the steering flow will veer further
southwest. This against the back drop of a moist and confluent
boundary layer will result in a heightened potential for showers
and thunderstorms. Will advertise likely PoPs for today.

The Atlantic ridge will make a brave attempt to swing
northwestward into the Keys tonight as surface trough to our north
lifts a bit to the north and weakens. Guidance suggests some
drying and stabilization will occur and help bat rain chances down
to near normal. With that said, shut down is not expected as
moisture and instability is expected to remain ample and the weak
flow will allow for the usual mesoscale and diurnal triggers. The
lower level ridge will remain across our area after mid week.
Moisture will remain high, as will CAPE, keeping rain chances near
to slightly above normal.

Uncertainty ramps up considerably later in the week and weekend.
Guidance suggests a stagnant front that has been draped across
north and central Florida for an eternity will begin advancing
southward into South Florida on Friday and possibly into the Keys
this weekend. This will be driven by a complicated
reamplification of the mid latitude trough still sitting over the
eastern United States. One model solution suggests a prefrontal
trough will push through the Keys this weekend. Any sort of mid
latitude push this time of year usually results in a very wet
stretch. For now will maintain current forecast trends with PoPs
climbing to likely by Friday and persisting into the weekend.

&&

.MARINE...
Issued at 231 AM EDT Tue Sep 9 2025

A double barreled low straddling the Florida Peninsula this
morning is expected to pull northward and further away from the
Keys over the next day or two. At least for today, Keys waters
will remain in a fairly moist and confluent zone around the Gulf
low's southeastern periphery. Consequently, expect periods of
above normal convective coverage today, paring back to near or
slightly above normal today. Winds will generally remain light out
of the south to southwest but with periods of variability. A
sloppy pressure field will prevail through mid week, resulting in
light and often variable breezes. A front is expected to sag
southward down the Florida Peninsula later in the week, resulting
in more consistent light to gentle northeasterly breezes.

&&
.MARINE...
Issued at 1202 PM EDT Tue Sep 9 2025
A Coastal Flood Statement is in effect for the Upper Keys waters
as minor saltwater flooding of low elevation streets and lots is
likely. Beyond that, no watches, warnings, or advisories are in
effect for the Florida Keys. From synopsis, a surface trough
stretching across the Florida Peninsula will shift northward and
weaken over the next couple of days. This will result in light
south to southwesterly breezes across Keys waters. Diurnal
influences, the weak flow, and convective influences will likely
result in variable stretches. Nebulous flow will give way to light
to gentle broadly northeasterly breezes through the back half of
the week as a frontal boundary sags southward down the Florida
Peninsula.

&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...AP
Aviation/Nowcasts....AP
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:17 AM EDTSpecial Marine WarningKEY28 min
Sep 9, 12:54 AM EDTSpecial Marine WarningKEY24 min
Sep 9, 5:18 PM EDTSpecial Marine WarningKEY27 min
Sep 9, 5:30 PM EDTSpecial Marine WarningKEY30 min

Nearby

Special Marine Warnings in Florida, 2025Every special marine warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.